Illinois, 2012

Hail in Illinois, March 17, 2012

March 17, 2012 · NWS ILX · 2 events in 2 counties and zones

A weak upper-level impulse triggered isolated thunderstorms across southeast Illinois during the afternoon of March 17th. A couple of the cells produced up to penny-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level impulse triggered isolated thunderstorms across southeast Illinois during the afternoon of March 17th. A couple of the cells produced up to penny-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 17, 1:34 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 17, 1:34 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
234 PM CDT SAT MAR 17 2012

.DISCUSSION...
ISSUED 234 PM CDT SAT MAR 17 2012

MODELS IN VERY GOOD AGREEMENT WITH OVERALL UPPER LEVEL PATTERN AND
ASSOCIATED SURFACE FEATURES THROUGH 84HRS. MAIN CONCERNS IN THE
SHORTER TERM INCLUDE TEMPERATURES AND HOW QUICKLY THE PCPN WILL
ENTER INTO THE CWA FROM THE WEST. ALL MODELS HAVE SIMILAR TIMING
AND BRING PCPN IN SLOWLY MON THROUGH TUE.

IN THE LONGER TERM...THE 12Z GFS DIFFERED FROM THE 00Z ECMWF. BUT
THE NEW 12Z ECMWF AGREES BETTER WITH THE GFS FROM MIDDLE TO END OF
THE WEEK...KEEPING THE LOW AS A CUTOFF SYSTEM AND SLOWLY MOVING IT
EAST ACROSS THE SOUTHERN MISS VLY AND INTO THE SOUTHEASTERN US.

A BLEND OF THE MODELS LOOKS GOOD FOR THE SHORT AND LONG TERMS.

SHORT TERM...TONIGHT THROUGH TUESDAY

WATER VAPOR SATELLITE LOOP SHOWS A VORT MAX MOVING ACROSS MISSOURI
WITH ASSOCIATED STORMS SLOWLY MOVING ENE. THIS FEATURE AND STORMS
WILL MOVE ACROSS THE SOUTHERN HALF OF THE AREA WITH LIKELY POPS.
PCPN SHOULD END SOMETIME AFTER MIDNIGHT AS THE FEATURE MOVES EAST
OF THE STATE. HOWEVER...WILL KEEP A SLIGHT CHC FOR POPS ONLY IN
THE EAST TOMORROW MORNING. PAST THIS THERE SHOULD BE DRY WEATHER
FOR MOST OF THE AREA THROUGH SUNDAY. DRY WEATHER WILL CONTINUE IN
THE EAST MON THROUGH TUE WHILE PCPN SLOWLY CREEPS INTO THE CWA
FROM THE WEST. SOUTHERLY WINDS WILL BRING WARM MOIST AIR INTO THE
REGION TO PRODUCE SHOWERS AND THUNDERSTORMS...STARTING OUT WEST
AND THEN SLOWLY MOVING INTO THE AREA. POPS MON THROUGH TUE WILL BE
LOW CHC POPS AND ONLY IN THE WEST...MAINLY WEST OF A PEORIA TO
SPRINGFIELD LINE THROUGH THE PERIOD.

TEMPS THROUGH THE PERIOD WILL REMAIN VERY WARM...UP TO 25-30 DEGREES
ABOVE NORMAL FOR MARCH. RECORD TEMPS WILL BE POSSIBLE THE NEXT
SEVERAL DAYS. GUIDANCE NUMBERS LOOK GOOD. ACTUALLY...OVERNIGHT
LOWS WILL BE ABOVE NORMAL HIGHS FOR THIS TIME OF YEAR.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

A SURFACE TROUGH AND ASSOCIATED UPPER LEVEL TROUGH WILL CONTINUE
TO MOVE EAST...CLOSER TO THE AREA AND BRING INCREASING CHANCES OF
PCPN TO THE AREA. SO WILL HAVE LIKELY POPS FOR TUE NIGHT IN THE
WEST...MOST OF THE AREA LIKELY WED...AND THEN LIKELY IN THE EAST
FOR WED NIGHT. BOTH MODELS ADVERTISE A PROGRESSIVE SYSTEM ONCE IT
GETS GOING...WHICH IS BETTER THAN A STATIONARY LOW THAT LINGERS
WITH SEVERAL DAYS OF RAIN AND CLOUDS. THE UPPER LEVEL SYSTEM WILL
FINALLY REACH THE CWA THURSDAY NIGHT WITH THE ASSOCIATED SFC
FEATURES JUST EAST OF THE AREA. THEREFORE...ONLY CHC POPS ARE
WARRANTED FOR THURSDAY THROUGH FRIDAY NIGHT...SHIFTING SLOWLY EAST
THROUGH TOWARD THE END OF THE WEEK. MODELS THEN DIFFER SOME ON THE
NEXT RIDGE THAT BUILDS IN BEHIND THIS SYSTEM SO WILL KEEP DRY
CONDITIONS FOR SAT FOR NOW.

TEMPS WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD...THOUGH NOT AS
WARM AS THEY ARE NOW. GUIDANCE NUMBERS LOOK GOOD AND SEEM TO BE
TAKING INTO ACCOUNT THE CLOUDS AND PCPN CAUSING THE LOWER TEMPS.

AUTEN
&&

.AVIATION...
ISSUED 1233 PM CDT SAT MAR 17 2012

MID-LEVEL WAVE CURRENTLY LIFTING NORTHEASTWARD INTO MISSOURI WILL
TRIGGER SCATTERED THUNDERSTORMS ACROSS CENTRAL ILLINOIS LATER THIS
AFTERNOON AND EVENING. BASED ON RADAR TIMING TOOLS...CONVECTION
AROUND KCOU WILL ARRIVE AT KSPI BETWEEN 21 AND 22Z. DUE TO
UNCERTAINTIES ASSOCIATED WITH CONVECTIVE DEVELOPMENT/LIFE
CYCLE...HAVE OPTED TO MAINTAIN VCTS AT THE TAF SITES UNTIL RADAR
TRENDS DICTATE PREDOMINANT THUNDER. USING RADAR DATA AND HRRR/NAM
FORECAST...HAVE GIVEN ALL TERMINALS A 4 TO 6 HOUR WINDOW FOR
POTENTIAL THUNDER BETWEEN 21Z AND 05Z. AFTER THAT...BEST FOCUS FOR
ADDITIONAL THUNDER SHIFTS FURTHER NORTH/EAST OUT OF THE AREA.
WINDS WILL BE FROM THE SOUTH THIS AFTERNOON AND MAY GUST TO
BETWEEN 15 AND 20KT AS MIXING OCCURS. GUSTINESS WILL SUBSIDE THIS
EVENING...WITH S/SW WINDS AT AROUND 10KT CONTINUING INTO SUNDAY
MORNING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 17, 2:21 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT SAT MAR 17 2012

ILZ027>031-036-037-040-041-047>050-181100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
321 PM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE LIFTING NORTHEASTWARD OUT OF MISSOURI
WILL ENHANCE THUNDERSTORM COVERAGE ACROSS CENTRAL ILLINOIS THIS
EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SOME OF THE STRONGER CELLS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS...GUSTY WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW-MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF
THUNDERSTORM CHANCES INTO CENTRAL ILLINOIS FROM MONDAY THROUGH FRIDAY.
AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR STORMS WILL
DEVELOP TUESDAY NIGHT THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ038-042>046-051>057-061>063-066>068-071>073-181100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
321 PM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE LIFTING NORTHEASTWARD OUT OF
MISSOURI WILL ENHANCE THUNDERSTORM COVERAGE ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER SOME OF THE STRONGER CELLS WILL BE CAPABLE
OF PRODUCING HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW-MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF
THUNDERSTORM CHANCES INTO CENTRAL ILLINOIS FROM TUESDAY NIGHT THROUGH
FRIDAY NIGHT. AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR STORMS
WILL DEVELOP ON WEDNESDAY AND THURSDAY. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BARNES

The radar

The Evansville,IN radar (KVWX), 64 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
March 17, 2:45 PM CST to 2:46 PM CST
Where
Clay County, 4.28 mi SSE of Camp Travis
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.610, -88.310

Hail, Crawford

When
March 17, 4:54 PM CST to 4:55 PM CST
Where
Crawford County, Hutsonville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.120, -87.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367119, 367120.